Iowa, 2007

Flash Flooding and Hail in Iowa, August 20, 2007

August 20, 2007 · NWS FSD · 8 events in 5 counties and zones

Thunderstorms produced heavy rain which caused flash flooding, as well as large hail and damaging winds, in 5 counties of northwest Iowa during the morning of August 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced heavy rain which caused flash flooding, as well as large hail and damaging winds, in 5 counties of northwest Iowa during the morning of August 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 20, 4:15 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 20, 4:15 AM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 AM CDT MON AUG 20 2007

.DISCUSSION...
ANOTHER UPR IMPULSE PUSHING ACRS THE DKTS THIS MORNING...AND SFC
BNDRY REALLY NOT IN A PLACE ALL THAT DIFFERENT FROM YDA AT THIS TIME.
SAME OLD SOPPY ATMOSPHERE AS WELL.  NICE COMPLEX OF STORMS CONTINUES
TO EAST...INEXPLICABLY IN WELL IN WAKE OF EXITING WAVE AND BENEATH
STRONG DRYING PUSH ALFT. LKLY THAT THIS HELPED TO DESTABILIZE AREA
OF TRAILING BNDRY...AND WITH NLG PROFILER/FSD VWP CONTINUING TO SHOW
A CLASSIC WAA PATTERN...REGENERATION HAS CONTINUED UNTIL EFFECT OF
UPSTREAM WAVE CLOSING IN.  MAIN CONCERNS AGAIN SURROUND CONVECTIVE
NATURE NEXT SEVERAL DAYS...SPECIFICALLY HEAVY RAINFALL THREAT...
AND THEN AN INCREASING THREAT FOR SEVERE STORMS AS MID LVL WNDS
STRENGTHEN WITH APPROACHING UPR TROUGH.

ELEVATED STORMS ALSO WL PUSH FROM CNTRL INTO ERN SD THIS MORNING...
FAIRLY WELL TIMED WITH 750ISH THETA E ADVECTION. SHUD SEE ACTIVITY
BE FAIRLY PERSISTENT MOVING EWRD AS NO SIGNS THAT THETA E ADVECTION
WL CEASE...ESPLY THRU NRN CWA...BUT SOME DECREASING INTENSITY WITH
PROGRESS. LKLY TO LINK UP WITH FORMER MENTIONED I90 CONVECTION.
HOWEVER...ITS WAVE SEEN OVER YELLOWSTONE VCNTY THAT WL BE THE BIG
PLAYER FOR AFTN CONVECTIVE THREAT. PLUME OF STEEP MID LVL LAPSE
RATES FOLLOWING MORNING WAVE...WHICH SHUD SLOW UP CONVECTION FOR A
TIME BEHIND FEATURE.  INSTABILITY WL BECOME QUITE FORMIDIBLE...
ESTIMATED 3-4KJ/KG CAPE WITH DEEP AND DISTRIBUTED SHEAR OF ARND 50
KTS. CONCERN AREA IS SPECIFIALLY FAR SERN SD...NERN NEBRASKA...AND
MOST OF NW IA AND I90 AREA OF SW MN...WITH GREATEST THREAT TOWARD
KSUX AREA. SHEAR/THERMO PARAMETERS INDICATE THAT IN ADDITION TO VERY
LARGE HAIL AND DAMAGING WIND THREAT WITH DISCRETE SUPERCELLS...
WL ALSO HAVE TO GIVE SERIOUS WATCH TO TORNADIC THREAT NR BOUNDARIES
WITH SFC WAVE IN NERN NEBRASKA ENHANCING THREAT LOCALLY.

FFG HAS BEEN PUMMELLED BY REPEATED HEAVY RAINS ACRS AREAS OF SW MN
AND NW IA LAST COUPLE DAYS...LOW ENOUGH THAT EVEN A MODEST WARM
CLOUD STORM COULD EASILY FORCE THE ISSUE. WENT AHEAD AND ISSUED FFA
FOR MUCH OF SW MN AND ERN PORTIONS OF NW IA FOR AFTN/TONIGHT. THIS
DOES NOT MEAN THRAT DOES NOT EXIST THIS MORNING FOR MORE LOCALIZED
AREA...AND THAT WOULD BE THE REGENERATIVE AREA ALONG THE I90
CORRIDOR IN SW MN. PCPN SHUD VASTLY TAPER OFF AFTER MIDNIGHT...
LAST IN FAR ERN AREAS...AS CONDITIONS STABILIZE FOR THE MOMENT.

HERCULEAN TASK TO TRY AND PIN DOWN ANYTHING AFTER TONIGHT...AS
GUIDANCE DIVERGING TO A POINT THAT BOUNDARY LOCATION AND WAVE TIMING
DOES NOT MATCH RUN TO RUN AND MODEL TO MODEL IN THE LEAST BIT. FOR
THE MOST PART...DID NOT OFFER UP A GREAT DEAL OF CHANGE TO THE GRAND
SENSE OF THE FCST BEYOND THIS POINT.  ANOTHER STRONG IMPULSE LOOKS
TO SWING THRU CYCLONIC UPR FLOW ON TUE AFTN/EVNG...AND DEPENDING IF
MAIN BNDRY IS WELL TO NW AT 00Z WED PER EC/NAM...WELL S PER
UK/GFS...OR BISECTING CWA PER CANADIAN...WL VASTLY DETERMINE
DISTRIBUTION OF CONVECTION AS WELL AS SVR THREAT. FOR THE TIME...
KEPT THE MINORITY BUT MIDDLE OF THE ROAD APPROACH...WHICH WOULD
AGAIN BRING HEAVY RAINFALL THREAT FOR MUCH OF SERN 1/3 OF CWA...
AS WELL AS A STRONG SEVERE WEATHER THREAT FOR MAINLY EVNG...AS
CAPPING AHEAD OF NEXT WK SHUD KEEP DAMPER ON ACTION UNTIL WAVE
APPROACHES LATE IN DAY.

WL HAVE TO WATCH FOR HEAVY RAIN THREAT AGAIN WED NIGHT THRU SRN
AREAS...WITH STALLING BNDRY JUST TO S...SETTING UP A GOOD JET
ENTRANCE DYNAMICAL SITUATION.

&&

.AVIATION...
IFR CONDITIONS WILL PERSIST ACRS SW MN INTO ERN SD THRU 15Z. VSBYS
WL OCLNY DROP BLO 1MI IN FOG. SCT TRW CAN ALSO BE EXPECTED THRU 15Z
WITH TRW REDEVELOPMENT AGAIN AFTER 18Z. SVR STORMS WL BE PSBL ACRS
NW IA AFT 20Z WITH LARGE HAIL AND STG WNDS. ISOLD TORNADOES WL ALSO
BE PSBL.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR IAZ002-003-013-014-022.
MN...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR MNZ071-072-080-081-089-090.
NE...NONE.
SD...NONE.

&&

CHAPMAN
Hazardous weather outlook, Aug 20, 7:34 AM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
834 AM CDT MON AUG 20 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
834 AM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
STRONG THUNDERSTORMS PRODUCING AROUND AN INCH OF RAIN IN 45 MINUTES
WILL PUSH THROUGH NORTHWEST IOWA AND SOUTHWEST MINNESOTA THIS
MORNING...WITH ADDITIONAL THUNDERSTORM ACTIVITY LIKELY LATE THIS
AFTERNOON AND EVENING. SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED
TO OCCUR QUICKLY LATE THIS AFTERNOON...AND STORMS MAINLY OVER
NORTHWEST IOWA WILL BE CAPABLE OF PRODUCING HAIL TO GOLF BALL
SIZE...DAMAGING WINDS TO 70 MPH...AND ISOLATED TORNADOES. FROM
INTERSTATE 90 NORTH...LARGE HAIL AND MARGINALLY DAMAGING WINDS
SHOULD BE THE PRIMARY THREAT. THE SEVERE WEATHER THREAT SHOULD BE
LARGELY OVER BY 10 PM CDT.

FLOODING...
SCATTERED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAIN...WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. LOCALIZED
FLASH FLOODING WILL BE POSSIBLE WITH STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF POTENTIALLY SEVERE STORMS WILL GENERATE TOWARD
TUESDAY EVENING ACROSS FAR SOUTHEAST SOUTH DAKOTA AND SOUTHWEST
MINNESOTA...PUSHING THROUGH NORTHEAST NEBRASKA AND NORTHWEST IOWA
IN THE EVENING.  HAIL TO GOLFBALL SIZE AND DAMAGING WINDS ARE
POSSIBLE. THERE IS ALSO AN ADDITIONAL THREAT OF VERY HEAVY
RAINFALL OVER AREAS SOUTH OF A LINE FROM WINDOM TO VERMILLION.

THUNDERSTORMS WITH MORE HEAVY RAIN POTENTIAL WILL OCCUR FROM LATE
WEDNESDAY INTO THURSDAY MORNING...WITH THE GREATEST THREAT ALONG
AND SOUTH OF INTERSTATE 90.

THE CHANCE FOR HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE
INTO EARLY FRIDAY...MAINLY FROM FAR SOUTHEAST SOUTH DAKOTA AND
NORTHEAST NEBRASKA...THROUGH NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM CDT FOR AREAS EAST
OF A LINE FROM YANKTON TO SIOUX FALLS TO TRACY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 20, 6:51 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
751 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLASH FLOOD      4 SSE LAKEFIELD         43.62N 95.14W
08/20/2007                   JACKSON            MN   LAW ENFORCEMENT

            CAR WASHED OFF ROAD SOUTH OF INTERSTATE 90 AND EAST OF
            HIGHWAY 86

&&

MG
Local storm report, Aug 20, 6:52 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     HEAVY RAIN       8 S JACKSON             43.51N 94.99W
08/20/2007  M3.30 INCH       JACKSON            MN   PUBLIC

            3.30 INCHES OF RAIN SINCE 5 AM. 7.00 INCHES FOR A 3 DAY
            TOTAL.

&&

CJ

The radar

The Sioux Falls radar (KFSD), 101 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Hail, Plymouth

When
August 20, 8:02 AM CST
Where
Plymouth County, Le Mars
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.780, -96.170

Thunderstorm Wind, Plymouth

When
August 20, 8:10 AM CST to 8:20 AM CST
Where
Plymouth County, 2 mi S of Le Mars to 2 mi S of Remsen
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
42.751, -96.170

Estimated 60 mph thunderstorm winds flattened corn crops. the amount of crop damage was not known.

Flash Flood, Dickinson

When
August 20, 8:20 AM CST to 9:30 AM CST
Where
Dickinson County, Spirit Lake
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.430, -95.100

Heavy rainfall cuased street and yard flooding in Spirit lake.

Hail, Plymouth

When
August 20, 8:23 AM CST
Where
Plymouth County, Le Mars
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.780, -96.170

Flash Flood, Sioux

When
August 20, 8:30 AM CST to 9:30 AM CST
Where
Sioux County, Orange City
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
43.020, -96.050

Heavy rain caused flash flooding of roads in the Orange City area. Two cars were washed off the road near Highway 10.

Thunderstorm Wind, Cherokee

When
August 20, 8:39 AM CST
Where
Cherokee County, Cherokee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.750, -95.550

Thunderstorm winds caused tree damage, including several branches blown down.

Thunderstorm Wind, Buena Vista

When
August 20, 8:55 AM CST
Where
Buena Vista County, 4 mi SW of Alta
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.629, -95.356

Thunderstorm winds caused tree damage, including up to 3 inch diameter branches blown down.

Thunderstorm Wind, Buena Vista

When
August 20, 9:02 AM CST
Where
Buena Vista County, Storm Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.650, -95.200

Thunderstorm winds caused tree damage, including at least one tree blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55062, 56534, 55063, 55065, 55067, 55068, 55069, 55071.